Discoloration under eyes from Juvederm 1 year later. (Photo)

This is the 3rd time I had under eye fillers, the first two were Restalyne with no side effects. But the Juvederm left dark, bruise-like discoloration under my eyes (like a football player) long after the volume faded away. Is this permanent? How can I treat?

Doctor Answers 3

Under Eye Discoloration After Juvederm

You may still have some residual filler in the eye area. What you may be describing is the Tyndall Effect This can occur with ANY form of hyaluronic acid filler. It occurs when injection is superficial. If you had the same injector and the only difference was a change from Restylane to Juvederm, perhaps Restylane is better for you. If you had a different injector, perhaps s/he injected differently than the prior injector(s). It could even be a case where the filler type makes no difference, but perhaps this time the injection was just a bit more superficial. Injection of hyaluronidase can help dissolve any residual Juvederm. Best of luck.


Sacramento Physician
4.6 out of 5 stars 5 reviews

Color change after filler injection

Thank you for your question. Even 1 year later, it's possible that you still have some slight residual filler that was placed too superficially causing a Tyndall effect - a bluish discoloration to the skin. This can easily be reversed with a hyaluronidase, like Vitrase. I prefer restylane or restylane silk placed deeply in the tear trough region - in my hands at least, there is less of a chance of Tyndall. Best of luck! 

Juvederm injection to tear trough

The photos are limited but what you seem to be describing is the Tyndall effect which is caused by superficial placement of the filler. The treatment for this is reversal of the filler. You can then have the filler placed deeper (preferably below the orbicularis muscle in the case of the tear trough). See an expert injector for the reversal and re-injection. I actually prefer Belotero for injection into the tear trough. Less change of Tyndall effect with Belotero. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.